Search

Phenothiazine overdose

Definition

Phenothiazine is a medication used to treat serious mental and emotional disorders. This article discusses an overdose of phenothiazine. Overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a certain substance.

This article is for information only, NOT for use in treating or managing an actual overdose. If you have overdosed or been exposed to poison, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

The poisonous ingredient is phenothiazine, which may be found in a variety of medications.

Where Found

  • Acetophenazine
  • Chlorpromazine (Thorazine)
  • Chlorprothixene (Taractan)
  • Clozapine (Clozaril)
  • Fluphenazine (Prolixin)
  • Haloperidol (Haldol)
  • Loxapine (Loxitane)
  • Mesoridazine (Serentil)
  • Molindone (Moban)
  • Perphenazine (Trilafon)
  • Pimozide (Orap)
  • Prochlorperazine (Compazine)
  • Promazine (Sparine)
  • Thioridazine (Mellaril)
  • Thiothixene (Navane)
  • Trifluoperazine (Stelazine)
  • Triflupromazine
  • Promethazine (Phenergan)

Note: This list may not be all inclusive.

Symptoms

  • Airways and lungs
  • Bladder and kidneys
  • Eyes, ears, nose, mouth, and throat
  • Heart and blood
  • Muscles and joints
  • Nervous system
  • Skin
  • Stomach and intestinal tract
  • Other

Home Treatment

Seek immediate medical help.

Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • The amount swallowed
  • The time it was swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support
  • Fluids through a vein (IV)
  • Laxative
  • Medication to help reverse the effect of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage )

Expectations (prognosis)

Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.

References

Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. . 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.